Hail, Burnett
- When
- May 29, 12:15 AM CST
- Where
- Burnett County, 2 mi S of Branstad
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.701, -92.680
A few storms moved slowly northeast behind a strong gust front and produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few storms moved slowly northeast behind a strong gust front and produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 11:48 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1248 AM CDT Tue May 29 2018 .UPDATE... Issued at 1148 PM CDT Mon May 28 2018 Updated aviation section below for the 06Z TAF update. UPDATE Issued at 619 PM CDT Mon May 28 2018 Updated aviation section below for the 00Z TAF update. && .SHORT TERM...(This evening through Tuesday) Issued at 346 PM CDT Mon May 28 2018 The forecast focus will be on thunderstorm redevelopment tonight and again Tuesday. The Northland was dry and CIN values were from 75 J/kg to 200 J/kg over the the southern two thirds as of late afternoon. Shortwave ridging was in place but will be moving east tonight. Warm air and moisture advection will be on the increase tonight but the 850MB flow will not be real strong. Most of the guidance agrees that showers/storms will develop this evening along our southern zones then move north overnight as the warm air/moisture advection increase. Consensus is that storm coverage will be greatest across northwest Wisconsin and adjacent areas of northeast Minnesota. A severe storm can't be ruled out and there is a marginal risk along and south of Highway 2, including much of northwest Wisconsin. Large hail will be the main threat. Heavy rain will also be possible as slower storm motion is expected, especially over our southern areas. There may be ongoing showers/storms Tuesday morning which would impact high temperatures and additional development during the day. We do expect the morning convection to lift north or diminish enough to allow airmass recovery through the afternoon. The upper trough will move into the Northern Plains during the day and southerly flow from the low level to mid levels will be on the increase through the day. Highs are expected in the mid to upper eighties, but be cooler near Lake Superior. Plenty of moisture will be present leading to increasing instability through the afternoon. Forcing will increase during the afternoon/evening leading to strong to severe storm development in the afternoon/evening, especially over the western half of the Northland. Shear will be lacking some, but the various models do indicate 25 to around 30 knots of 0-6KM deep layer shear near or over our western zones in the afternoon. There is pretty good model agreement that storms will occur over western areas and we increased POPS there to likely. .LONG TERM...(Tuesday night through Monday) Issued at 346 PM CDT Mon May 28 2018 The stormy period we are in continues for Wednesday and Thursday, as an upper low slides slowly northeast from the WY/SD border region Tuesday evening to the western Great Lakes region by early Thursday. Shortwave that eject out ahead of it will bring periods of showers and thunderstorms to the forecast area for much of the Tuesday night through Thursday time range. The greatest chance currently appears to be Wednesday and Wednesday night as the main upper low moves across the region. We have a marginal risk of severe storms on Tuesday night, but it appears as weak as the shear is on Tuesday, it weakens still further for Wednesday and we lose both instability and shear for Thursday behind the upper low. Hopefully we get a decent widespread rainfall out of this as we have been running drier than normal since at least early April, with many locations having had less than 50 percent of normal precipitation to date. Temperatures that have been above normal the last few days will slowly cool through Thursday as well, with the clouds and precipitation keeping the sunshine out. Friday and Saturday look to be the coolest days of the week, with a ridge of high pressure over the area and a developing low pressure system over the high plains producing east winds over the area and cool temperatures flowing off Lake Superior. Highs both days will only be in the mid 60s to mid 70s inland, with some 50s possible near the Lake. Chances for showers and thunderstorms return to the forecast for Saturday afternoon and night as a shortwave moves across the area. This far out have poor confidence in this timing and have kept pops low. Another ridge settles into the area for Sunday and Monday, keeping us dry with a slow warming trend in temperatures, getting back into the 70s to near 80 by next Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1148 PM CDT Mon May 28 2018 The VFR conditions should continue through the period, but there will be showers and storms here and there overnight. It is difficult to determine where and when, so handling this with VCSH for now. Any storms could briefly drop flight categories to MVFR/IFR if crossing near the terminals. There should be a lull in the morning before storms get going again later this afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 55 75 56 77 / 30 30 30 50 INL 59 86 62 83 / 20 50 50 70 BRD 62 89 64 82 / 30 60 50 70 HYR 62 89 63 84 / 50 30 20 60 ASX 52 78 56 79 / 50 30 20 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Grochocinski SHORT TERM...Melde LONG TERM...LE AVIATION...Grochocinski
Hazardous Weather Outlook National Weather Service Duluth MN 347 PM CDT Mon May 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 347 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are expected to redevelop tonight with chances highest over northwest Wisconsin and adjacent areas of northeast Minnesota. A few severe storms will be possible, mainly along and south of Highway 2 including much of northwest Wisconsin. Large hail is the main threat and some of the storms could produce heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More thunderstorms are expected Tuesday and Tuesday night with chances highest over the western half of the Northland. Some the storms could be severe with large hail and damaging wind the main hazards. Heavy rain may accompany the storms as well. There will be periods of thunderstorms Wednesday through Thursday night, and then again Saturday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight and again Tuesday afternoon and evening. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 347 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible over western Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms over western Lake Superior Tuesday through Thursday night, and then again Saturday. Some of the storms could be severe late Tuesday into Tuesday night. Melde/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
758 PM CDT MON MAY 28 2018
MNZ038-WIZ006-007-290130-
Pine-Washburn-Burnett-
758 PM CDT MON MAY 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
WESTERN WASHBURN AND BURNETT COUNTIES...
At 758 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Webster, to near Hertel, to 9 miles northwest of
Cumberland, and moving northeast at 30 mph.
Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.
These storms will be near...
Hertel around 805 PM CDT.
Danbury around 815 PM CDT.
Spooner, Shell Lake, Trego and Webb Lake Wisconsin around 830 PM
CDT.
Other locations impacted by these storms include Spooner Lake,
Markville, Mckenzie Lake, Big Sand Lake, Oakland, Birch Island Lake,
Riverside, Yellow Lake, and Saint Croix State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4573 9216 4573 9228 4575 9229 4591 9265
4616 9234 4611 9201 4600 9184 4564 9180
4564 9215
TIME...MOT...LOC 0058Z 230DEG 24KT 4592 9249 4580 9222 4560 9220
WolfeSpecial Weather Statement
National Weather Service Duluth MN
807 PM CDT MON MAY 28 2018
MNZ036-038-290115-
Pine-South Aitkin-
807 PM CDT MON MAY 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN AND
NORTHERN PINE COUNTIES...
At 806 PM CDT, strong thunderstorms were along a line extending from
near Malmo, to 7 miles west of Rutledge, to near Duxbury, and moving
northeast at 25 mph.
Wind gusts up to 40 mph and half-inch hail can be expected with these
storms.
These storms will be near...
Willow River, Rutledge and Duxbury around 815 PM CDT.
Other locations impacted by these storms include Finlayson, Arthyde,
Sturgeon Lake, Dads Corner, Denham, Banning State Park, Kerrick, and
Saint Croix State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4626 9308 4625 9361 4642 9340 4643 9305
4642 9305 4642 9272 4617 9230 4600 9259
TIME...MOT...LOC 0106Z 231DEG 21KT 4627 9347 4630 9302 4608 9260
WolfeSpecial Weather Statement
National Weather Service Duluth MN
828 PM CDT MON MAY 28 2018
WIZ001-006>008-290200-
Douglas-Sawyer-Washburn-Burnett-
828 PM CDT MON MAY 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
WASHBURN...NORTHEASTERN BURNETT AND SOUTHWESTERN SAWYER COUNTIES...
At 828 PM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Webb Lake Wisconsin, to Spooner, to 6 miles
southwest of Haugen, and moving northeast at 30 mph.
Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.
These storms will be near...
Trego around 835 PM CDT.
Minong around 845 PM CDT.
Stone Lake around 850 PM CDT.
Wascott and Gordon around 855 PM CDT.
Hayward and Birchwood around 900 PM CDT.
Other locations impacted by these storms include Spooner Lake, Minong
Flowage, Edgewater, Little Sissabagama Lake, Springbrook, Lampson,
Nelson Lake, Sarona, Sissabagama Lake, and Totagatic Flowage.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4581 9193 4611 9216 4634 9174 4617 9155
4616 9155 4616 9154 4608 9145 4565 9148
4563 9152 4564 9194
TIME...MOT...LOC 0128Z 231DEG 28KT 4609 9205 4585 9187 4556 9189
WolfeSpecial Weather Statement National Weather Service Duluth MN 907 PM CDT MON MAY 28 2018 WIZ007-008-290230- Sawyer-Washburn- 907 PM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHBURN AND NORTHWESTERN SAWYER COUNTIES... At 907 PM CDT, a strong thunderstorm was near Hayward, moving east at 50 mph. Wind gusts up to 50 mph and half-inch hail can be expected with this storm. This storm will be near... Hayward around 915 PM CDT. Round Lake, Little Round Lake and Chief Lake around 920 PM CDT. Chippewa Flowage and New Post around 930 PM CDT. Other locations impacted by this storm include Northwoods Beach, Chief Lake, Ghost Lake, Stanberry, Moose Lake Sawyer County, Grindstone Lake, Teal Lake, Chippewa Lake, Spider Lake In Sawyer County, and Lac Courte Oreilles Indian Reservation. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4589 9168 4607 9167 4610 9093 4583 9094 TIME...MOT...LOC 0207Z 271DEG 41KT 4598 9157 Wolfe
Special Weather Statement
National Weather Service Duluth MN
946 PM CDT MON MAY 28 2018
WIZ003-008-009-290315-
Price-Ashland-Sawyer-
946 PM CDT MON MAY 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ASHLAND...
WESTERN PRICE AND EASTERN SAWYER COUNTIES...
At 946 PM CDT, strong thunderstorms were along a line extending from
near Chippewa Flowage, to 6 miles south of Winter, to near Ladysmith,
and moving east at 30 mph.
Wind gusts up to 50 mph and half-inch hail can be expected with these
storms.
These storms will be near...
Winter around 1000 PM CDT.
Other locations impacted by these storms include Connors Lake,
Loretta, Moose Lake Sawyer County, Kennan, Blaisdell Lake, Ojibwa,
and Lac Courte Oreilles Indian Reservation.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4564 9068 4564 9117 4573 9112 4603 9119
4607 9056 4565 9055 4538 9063 4538 9068
TIME...MOT...LOC 0246Z 280DEG 25KT 4596 9109 4572 9103 4553 9114
WolfeSpecial Weather Statement
National Weather Service Duluth MN
1101 PM CDT MON MAY 28 2018
WIZ009-290430-
Price-
1101 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRICE COUNTY...
At 1100 PM CDT, a strong thunderstorm was 9 miles southwest of Park
Falls, moving east at 15 mph.
Wind gusts up to 35 mph and dime-size hail can be expected with this
storm.
This storm will be near...
Park Falls around 1125 PM CDT.
Phillips and Fifield around 1130 PM CDT.
Other locations impacted by this storm include Butternut Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4578 9068 4596 9068 4598 9067 4593 9025
4567 9037
TIME...MOT...LOC 0400Z 288DEG 15KT 4588 9062
WolfeThe Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756218.